Minnesota, 2001

Damaging Winds in Minnesota, July 21, 2001

July 21, 2001 · NWS MPX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 4:48 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 4:48 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT SAT JUL 21 2001

FORECAST CONCERN IS HOW FAR SOUTH THE MCS OVER ND WILL AFFECT CWA.
AGREE WITH SPC THAT BOW SHOULD MOVE INTO NW MN WITH THE MOMENTUM
AND UNSTABLE AIR IN PLACE. LOW AND MID LEVEL WARM ADVECTION SEEMS TO
WEAKEN QUITE A BIT INTO MN SO SOME DOUBT TO EXTENT OF SVR. OTHERWISE
WILL CARRY SOME DECENT POPS ACROSS NW CWA AS MCS WEAKENS. BOTH AVN
AND ETA BRING IN +12 700 MB TEMPS INTO S MN...SO IT LOOKS LIKE CAP
WILL TAKE OVER FOR SW PART OF CWA. THERE IS SOME CONCERN THAT
INSTABILITY GRADIENT LEFT OVER...IN NW PART OF CWA MAY AID POSSIBLE
DEVELOPMENT LATE AFTERNOON AS LOW LEVEL SE FLOW INCREASES. LOOKS
LIKE 90S WILL BUILD BACK INTO AT LEAST PARTS OF SW AND SOUTH THIS
AFTERNOON. SIMILAR SCENARIO TONIGHT WITH STRONG INSTABILITY GRADIENT
TO OUR NORTHWEST BUT LOW LEVEL FLOW ACTIVATING THINGS A LITTLE
FARTHER EAST. ANOTHER MCS LIKELY TO FORM AND HEAD SE ALONG EDGE OF
CAP. SUNDAY LOOKS INTERESTING WITH MCS EXITING BUT BOUNDARY/CD FNT
SETTING UP THROUGH MN. HOT PROD MORE IN PLACE SO MORE MID  AND MAYBE
UPPER 90S. PROBLEM WILL BE DEBRIS LIMITING TEMP RISE IN EAST.

.MSP...NONE.
RICHARDSON

In the hours before

Special weather statement, Jul 21, 4:02 AM CST, 5 hours 8 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 AM CDT SAT JUL 21 2001

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN FOR TODAY AND TONIGHT.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER PARTS OF THE EASTERN
DAKOTAS WILL MOVE INTO WEST CENTRAL MINNESOTA THIS MORNING. THIS
AREA OF THUNDERSTORMS MAY PRODUCE DAMAGING WINDS ACROSS WEST
CENTRAL MINNESOTA THIS MORNING.

THE NEXT EPISODE OF SEVERE WEATHER IS EXPECTED TO FORM IN THE
DAKOTAS LATE TODAY OR THIS EVENING. IT WILL BE AFTER 11 PM BEFORE
THIS SEVERE WEATHER REACHES WEST CENTRAL MINNESOTA THIS EVENING...
AND WELL AFTER MIDNIGHT BEFORE IT REACHES EAST CENTRAL MINNESOTA...
AND WEST CENTRAL WISCONSIN.

SEVERE WEATHER SPOTTERS AND EMERGEENCY PREPAREDNESS PERSONNEL SHOULD
BE PREPARED FOR ACTIVATION.

 NAISTAT

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
July 21, 9:10 AM CST
Where
Redwood County, 6 mi N of Walnut Grove
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -95.467

Numerous 8 inch branches downed.

Thunderstorm Wind, Redwood

When
July 21, 9:25 AM CST
Where
Redwood County, Sanborn
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.217, -95.133

Numerous six inch branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262024, 5262025.